Article Text

PDF

Intentional overdose of warfarin in an adolescent: need for follow up
  1. A V Ramanan,
  2. P Gissen,
  3. B Bose-Haider
  1. Department of Paediatrics, Fairfield General Hospital, Bury BL9 7TD, UK

    Statistics from Altmetric.com

    A 15 year old boy was seen in our emergency department with a history of ingesting 50, 5 mg tablets and 100, 1 mg tablets of warfarin. He had also taken 14, 300 mg tablets of allopurinol. This was confirmed to be fairly accurate by counting the number of tablets missing. The boy was well and had no specific symptoms. His vital signs were normal. He was admitted for close observation. His initial INR was 1.1; there were no signs of any superficial or internal bleeding.

    As would be predicted with such a large ingestion his INR gradually rose to a peak of 5.0 after three days (see fig 1). He was given fresh frozen plasma 15 ml/kg on two occasions 24 hours apart. He also had 10 mg of intravenous vitamin K injection twice on days 1 and 5. His INR came to normal values after five days and he was discharged home after several assessments and a major input from the psychiatric team. He did not show any signs of bleeding or any other adverse effects at any time. His vital signs remained stable throughout the hospital admission. His liver function, bone profile and full blood count remained normal and unchanged.

    Oral anticoagulants inhibit the normal clotting process by interfering with the vitamin K dependent clotting factors (II, VII, IX, and X). On account of the differences in the degradation rates of these factors the therapeutic effects of warfarin are usually delayed by 8–16 hours after oral or intravenous doses.1

    Allopurinol interferes with the hepatic degradation of oral anticoagulants hence increasing the risk of bleeding.1

    There are several reports in the literature of accidental ingestion of rodenticides, which contain superwarfarin compounds.2,3 It has been shown in a recent review that these in general do not merit investigations or follow up.4 However, there are very few reports of intentional warfarin overdoses and none where allopurinol aggravated the damage. Our case report describes a boy with intentional overdose, which did cause serious alterations of his coagulation state. This report emphasises the need for serial prothrombin times in children who present with large intentional ingestion of warfarin even if they are completely asymptomatic.

    Figure 1

    Graph showing INR over time (after warfarin ingestion).

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.